Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Glasgow, MT

May 23, 2018Dawson County, Prairie County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 23, 2018, 6:55 PM MDT for Dawson County, Prairie County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2018, 6:55 PM MDT (00:55 UTC)
Expired
May 23, 2018, 7:45 PM MDT
In force
50 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dawson County, MT, Prairie County, MT

The radar

The Glasgow radar (KGGW), 169 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1893 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1893 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:13 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 23, 2:13 PM MDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
213 PM MDT Wed May 23 2018

.DISCUSSION...

Upper low moving northeast into central Montana late today
allowing for upper diffluent flow above the mid-level dry slot.
Some showers and thunderstorms have fired up over southeast and
south-central Montana and northern Wyoming this afternoon. These
should threaten the SE zones this evening where the best shear
are. Have added severe wording in to this area accordingly.

Low pressure then lifts northeast of the area Thursday with
parent upper low over the Prairie provinces. Upper pieces of
energy with diurnal heating will allow for a few leftover
showers/tstorms mainly in the northern zones throughout the day.

Upper ridge then builds in for Friday allowing for temperatures to
rise into the 80s that continues into Saturday. Then an upper low
from the SW moves in, bringing increase chances for showers and
thunderstorms Saturday Night through Monday. This is wetter
solution than what was expected a few days ago.

The main thing to stress - late Saturday will see the increase
chance of severe thunderstorms.

This system moves out mid week, but a longwave trough sets up
over the western states and thus unsettled conditions can be
expected through the end of the week. TFJ

&&

.AVIATION...

Brief MVFR KSDY/KSDY this evening in strong thunderstorms then
mostly VFR. Some low clouds late tonight may bring MVFR
conditions.

Conditions improve Thursday as system moves out and upper ridge
moves in.

Winds: Light tonight then increase to 10-15 kts tomorrow
afternoon. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 23, 4:02 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Glasgow MT
402 PM MDT WED MAY 23 2018

MTZ022-023-232245-
Garfield MT-McCone MT-
402 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD AND WEST
CENTRAL MCCONE COUNTIES UNTIL 445 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Flowing Wells Rest Area, or 25 miles west of Circle,
moving north at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nelson Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4741 10593 4730 10625 4759 10653 4773 10605
TIME...MOT...LOC 2202Z 157DEG 12KT 4743 10614

Bigelbach
Special weather statement, May 23, 4:11 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Glasgow MT
411 PM MDT WED MAY 23 2018

MTZ022-232300-
Garfield MT-
411 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sand Springs, or 33 miles southwest of Jordan, moving north at 15
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Edwards, Sand Springs and Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4702 10694 4696 10783 4714 10792 4732 10793
      4743 10702 4722 10690
TIME...MOT...LOC 2211Z 157DEG 11KT 4710 10755

Bigelbach
Special weather statement, May 23, 4:57 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Glasgow MT
457 PM MDT WED MAY 23 2018

MTZ022-232345-
Garfield MT-
457 PM MDT WED MAY 23 2018

...SPECIAL WEATHER STATEMENT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sand Springs, or 31 miles west of Jordan, moving north at 15 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Edwards, Brusett and Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4707 10701 4712 10770 4747 10781 4741 10692
TIME...MOT...LOC 2256Z 186DEG 12KT 4717 10755

Bigelbach

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:38 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie37 min
May 23, 6:42 PM MDTSevere Thunderstorm WarningGGWMcCone33 min
May 23, 6:44 PM MDTSevere Thunderstorm WarningGGWGarfield61 min
May 23, 7:00 PM MDTSevere Thunderstorm WarningGGWPrairie37 min
May 23, 7:18 PM MDTSevere Thunderstorm WarningGGWDawson, Richland57 min
May 23, 8:02 PM MDTSevere Thunderstorm WarningGGWRichland43 min
May 23, 8:17 PM MDTSevere Thunderstorm WarningGGWDawson, Wibaux29 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.